Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Sep 7, 2021, 5:15 PM EDT for Saint Joseph County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2021, 5:15 PM EDT (21:15 UTC)
- Expired
- Sep 7, 2021, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Northern Indiana
- Hail
- 0.25 in
- Wind
- 50
County Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WWUS83 KIWX 072115
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue Sep 7 2021
MIZ078>080-072145-
Branch MI-St. Joseph MI-Cass MI-
515 PM EDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of southeastern Cass,
St. Joseph and northwestern Branch Counties through 545 PM EDT...
At 515 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vicksburg to near Constantine. Movement
was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Centreville around 530 PM EDT.
Sturgis around 535 PM EDT.
Other locations in the path of these storms include Union City and
Colon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Michigan.
&&
LAT...LON 4178 8534 4179 8588 4207 8564 4207 8516
TIME...MOT...LOC 2115Z 267DEG 42KT 4207 8555 4184 8576
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
FISHERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Sep 7, 3:37 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 7, 3:37 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 337 PM EDT Tue Sep 7 2021 .SYNOPSIS... Issued at 336 PM EDT Tue Sep 7 2021 A line of storms will move through the region this evening into early tonight. Some of the stronger storms may have damaging wind gusts and large hail. Cooler and drier air will move in for Wednesday and Thursday. && .SHORT TERM...(This Evening through Wednesday) Issued at 322 PM EDT Tue Sep 7 2021 Strong mid level shortwave translating eastward through northern Lower Michigan this afternoon. Strong, elevated, linear-segmented convection ongoing from central Lower Michigan into north central Illinois at this time. Strong diabatic heating across CWA early afternoon with surface temperatures into the middle 80s that will aid in maintaining upstream thermal instability and allow storms to become surface based with increased wind threat. This morning/early afternoon convection was driven more by theta-e plume/middle to upper 60s surface dewpoints immediately in advance of attendant cold front and collocated eastern periphery of EML/higher mid level lapse rates with elevated storm mode. Veered low/mid flow continues to strengthen with resultant deep/effective layer shear on order of 40-50 kts. Forcing depth accentuated amid 40-60m/12 hour 5H height falls. Setup should aid in maintaining strong to severe convection into northwest CWA around 20-21 UTC. While primary concern is damaging wind gusts with DCAPE on order of 900 J/kg, strong helical low level flow could give rise to leading edge mesovorticies that, when tied to rear inflow jet/notch, could lead to brief tornado. Million dollar question will be how far southeast strong/severe convection can maintain. Shallow nature of theta-e upstream and mixout into the upper 50s/lower 60s presently points to short duration with southeast extent MLCAPE waning. Suspect convection to dwindle/become outflow dominant by about 00 UTC across northern Indiana. && .LONG TERM...(Wednesday Night through Tuesday) Issued at 322 PM EDT Tue Sep 7 2021 Few changes to long term. Steep low level lapse rates and minor shortwave could yield some showers downstream of southern Lake Michigan. Otherwise long duration dry period as Great Basin mid level ridge retrogrades eastward with building heights across southern Great Lakes. A weak frontal boundary sags southward into northern CWA late Sunday, associated with shortwave within high belted westerlies. A better chance for showers/storms late Monday/Tuesday with stronger northern stream wave in advance of deepening warm sector. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1239 PM EDT Tue Sep 7 2021 VFR conditions through 20Z. Winds remain strong from the southwest between 15 and 25 kts. Occasional gusts to 40 kts cannot be ruled out. LLWS does not appear to be a concern at this time as the flow is uniform through the boundary layer. For KSBN - After 20Z the situation changes dramatically as the front and associated convection charges out of the WI/MI and sweeps into the KSBN area. Expect IFR CIGS/VSBY with along and behind the front/convection. Additionally, high confidence that there will be LLWS / significant turbulence associated with this convection at onset. Timing of LLWS is still uncertain...but don't expect it to persist for more than a couple of hours. CIGS/VSBY improve by the latter part of the forecast period. For KFWA - Continued VFR through 00Z. Strong southwest winds will create a very turbulent boundary layer but LLWS is not expected. After 00Z conditions begin to deteriorate and expect a short lived period of convection to pass through the area. ISOLD MVFR/IFR CIG/VSBY with the convection/frontal passage...and could have isold LLWS during the passage. Some lower CIGS possible in the wake of the cold front...however do not anticipate widespread impacts to flight operations. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...Beach Hazards Statement through Wednesday evening for INZ003. MI...Beach Hazards Statement through Wednesday evening for MIZ077. OH...NONE. LM...Small Craft Advisory until 8 PM EDT Wednesday for LMZ043-046. && SYNOPSIS...Murphy SHORT TERM...Murphy LONG TERM...Murphy AVIATION...Lewis Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 7, 3:56 PM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 356 PM EDT Tue Sep 7 2021 INZ004>008-012>016-MIZ078>081-081200- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall- Fulton IN-Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale- 356 PM EDT Tue Sep 7 2021 /256 PM CDT Tue Sep 7 2021/ ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is a risk for severe thunderstorms this evening. The primary hazard is damaging wind gusts. Large hail is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report. INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024- 025-081200- De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells- Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding- Putnam-Van Wert-Allen OH- 356 PM EDT Tue Sep 7 2021 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a risk for thunderstorms this evening. The primary hazard is gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report. INZ003-MIZ077-081200- La Porte-Berrien- 356 PM EDT Tue Sep 7 2021 /256 PM CDT Tue Sep 7 2021/ ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Severe Thunderstorm Watch. There is a risk for severe thunderstorms this afternoon and evening. The primary hazard is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report. LMZ043-046-081200- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 356 PM EDT Tue Sep 7 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Severe Thunderstorm Watch. There is a risk for severe thunderstorms this afternoon and evening with wind gusts to 50 knots possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Small Craft Advisory.
In the hours before
Local storm report, Sep 7, 4:35 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST 4 NW BRIDGMAN 41.99N 86.62W
09/07/2021 M49 MPH LMZ043 MI BUOY
&&
BROWNSpecial weather statement, Sep 7, 4:43 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
443 PM EDT Tue Sep 7 2021
MIZ077-072115-
Berrien MI-
443 PM EDT Tue Sep 7 2021
...A strong thunderstorm will impact portions of northeastern Berrien
County through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stevensville, or 7 miles southwest of St. Joseph, moving east at 50
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Joseph and Fair Plain around 450 PM EDT.
Benton Harbor and Benton Heights around 455 PM EDT.
Berrien Springs around 500 PM EDT.
Other locations impacted by this storm include Spinks Corners,
Millburg, Sodus, Baroda, Eau Claire and Shoreham.
This includes Interstate 94 in Michigan between mile markers 17 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Michigan.
&&
LAT...LON 4193 8622 4194 8659 4212 8649 4213 8647
4214 8622
TIME...MOT...LOC 2043Z 270DEG 45KT 4204 8661
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JBALLLocal storm report, Sep 7, 4:58 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 N STEVENSVILLE 42.02N 86.53W
09/07/2021 E0.50 INCH BERRIEN MI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, Sep 7, 5:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 3 SSE FAIR PLAIN 42.05N 86.44W
09/07/2021 M0.25 INCH BERRIEN MI PUBLIC
PHOTO ON TWITTER.
&&
BROWNLocal storm report, Sep 7, 5:03 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
503 PM EDT TUE SEP 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 2 SE SHOREHAM 42.04N 86.49W
09/07/2021 M0.50 INCH BERRIEN MI TRAINED SPOTTER
&&Special weather statement, Sep 7, 5:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
515 PM EDT Tue Sep 7 2021
MIZ078>080-072145-
Branch MI-St. Joseph MI-Cass MI-
515 PM EDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of southeastern Cass,
St. Joseph and northwestern Branch Counties through 545 PM EDT...
At 515 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vicksburg to near Constantine. Movement
was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Centreville around 530 PM EDT.
Sturgis around 535 PM EDT.
Other locations in the path of these storms include Union City and
Colon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern Michigan.
&&
LAT...LON 4178 8534 4179 8588 4207 8564 4207 8516
TIME...MOT...LOC 2115Z 267DEG 42KT 4207 8555 4184 8576
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FISHERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:37 PM EDT | Special Marine Warning | IWX | 23 min | |
| Sep 7, 3:57 PM EDT | Special Marine Warning | IWX | 63 min | |
| Sep 7, 4:59 PM EDT | Special Marine Warning | IWX | 61 min | |
| Sep 7, 4:03 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 27 min |
| Sep 7, 4:27 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass, Saint Joseph | 48 min |
| Sep 7, 4:43 PM EDT | Special Weather Statement | IWX | Van Buren | 32 min |
| Sep 7, 5:24 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 19 min |
| Sep 7, 5:26 PM EDT | Areal Flood Advisory | IWX | Berrien | 3 hr |
| Sep 7, 6:51 PM EDT | Special Weather Statement | IWX | Hillsdale | 24 min |
| Sep 7, 7:12 PM EDT | Special Weather Statement | IWX | Branch | 33 min |
| Sep 7, 7:36 PM EDT | Special Weather Statement | IWX | Hillsdale | 24 min |
| Sep 7, 7:46 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 29 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.